Iowa, 2008

Hail in Iowa, June 19, 2008

June 19, 2008 · NWS OAX · 3 events in 3 counties and zones

Pulse-type severe thunderstorms hit western Iowa on June 19th and June 20th during the afternoon and early evening hours. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Pulse-type severe thunderstorms hit western Iowa on June 19th and June 20th during the afternoon and early evening hours. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 AM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 2:00 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT THU JUN 19 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION WILL BE THE MAIN CONCERN IN THE
SHORT TERM.

SCATTERED CONVECTION OVER WESTERN NEBRASKA AND CENTRAL SOUTH DAKOTA
CONVERGING TOWARDS EASTERN NEBRASKA AT 07Z. THE WEAK MID LEVEL WAVE
KICKING THINGS OFF IS PROGGED BY BOTH THE GFS AND NAM TO MOVE
ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. LATEST THINKING IS FOR
CURRENT CONVECTION TO CONTINUE TO MOVE SOUTHEAST INTO THE AREA
THIS MORNING ALONG MID LEVEL THETA-E AXIS. AFTER THAT...NOT SURE
HOW THINGS WILL DEVELOP. AS A RESULT WILL CONTINUE TO CARRY CHANCE
POPS ACROSS THE CWA TODAY WITH EXPECTATION OF WAVE MAINTAINING SOME
CONVECTION OR REDEVELOPING IN THE AFTERNOON. WILL KEEP SOME POPS
GOING FOR THE EVENING WITH MAIN FOCUS IN THE SOUTH THEN FOLLOW BOTH
MODELS TREND OF MOVING ACTIVITY SOUTH OF THE AREA LATE TONIGHT.
LITTLE CHANGE TO OVERALL PATTERN INTO THE WEEKEND AND WITH LITTLE
TO FOCUS ON WILL KEEP FRIDAY INTO THE WEEKEND DRY FOR NOW.

PATTERN LOOKS TO REMAIN ACTIVE IN THE EXTENDED PERIOD AS SHORT WAVE
ENERGY FLATTENS THE UPPER RIDGE EARLY THEN REBUILDS OVER THE WEST
TOWARDS THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/12Z.

SCATTERED THUNDERSTORMS WILL DROP SOUTH FROM EASTERN SOUTH DAKOTA
THROUGH THE MORNING...AND MAY AFFECT KOFK BY 15Z. MORE STORMS ARE
POSSIBLE THROUGH THE DAY AS THIS ACTIVITY RE-INTENSIFIES ACROSS
EASTERN NEBRASKA. EXPECT SCATTERED STORMS AT JUST ABOUT ANY TIME
BETWEEN 15Z AND 03Z BEFORE ACTIVITY SHIFTS SOUTH OF THE KOMA AND
KLNK AREAS. OUTSIDE OF MVFR/IFR CIGS/VSBYS IN THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 19, 10:30 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT THU JUN 19 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON.
A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A
FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE
LATE TONIGHT AND FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY
NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING.

MILLER

In the hours before

Local storm report, Jun 19, 12:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             WAYNE                   42.24N 97.02W
06/19/2008  E0.88 INCH       WAYNE              NE   STORM CHASER

            ESTIMATED 50 MPH WINDS.

&&

CZAPOTOC
Local storm report, Jun 19, 12:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             FAIRBURY                40.14N 97.18W
06/19/2008  M1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

MILLER
Local storm report, Jun 19, 12:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
135 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             7 S WAYNE               42.14N 97.02W
06/19/2008  E1.25 INCH       WAYNE              NE   TRAINED SPOTTER

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pottawattamie

When
June 19, 12:40 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.310, -95.400

Cherry size hail or dimes to a little larger was reported near Oakland.

Hail, Mills

When
June 19, 3:00 PM CST
Where
Mills County, 2.94 mi SW of Silver City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.090, -95.690

Hail up to 3/4 of an inch was reported 4 miles northeast of Glenwood.

Hail, Fremont

When
June 19, 4:20 PM CST
Where
Fremont County, 0.52 mi W of Farragut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -95.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99436, 99437, 99439.